Slightly more than half of the children who have epilepsy outgrow it. This simple and positive fact raises important questions: Which children should be treated? How much medication should they receive? How long should antiepileptic drugs be used? Doctors’ views on antiepileptic drugs have changed. Several decades ago, many doctors believed that seizures must be stopped at all costs and that, once stopped, medications should be continued for prolonged periods or indefinitely. This outdated approach reflected an overly pessimistic outlook on life with epilepsy. The risks of seizures were overestimated, and medications’ side effects were underestimated. Issues such as the quality of life, or how patients felt about seizures and side effects, were rarely considered, and the natural course of epilepsy was poorly understood. Greater understanding has led to a better balance of seizure control and antiepileptic drug use.
Stopping Antiepileptic Drugs
Most children who remain seizure-free while taking medications for 1 or 2 years can safely have their medications slowly tapered by their doctors and eventually discontinued. Most of these children will not have another seizure. The current trend is toward discontinuing antiepileptic drugs earlier rather than later because the chances of staying seizure-free after 1 or 2 years are similar to those after 4 years. Among children who remain seizure-free while taking antiepileptic drugs for 2 years, approximately 65% will remain seizure-free after the medication is stopped.
The chance that a specific child will remain seizure-free if medications are stopped cannot be predicted with accuracy. Table Risk Factors for Predicting Recurrent Seizure in Children shows some factors associated with the risk of having a seizure after antiepileptic drugs are stopped in seizure-free children. Favorable signs for remaining seizure-free include the lack of an identifiable cause for epilepsy, normal development and neurological function, the absence of epilepsy waves on the EEG, and seizures that were easily controlled with medication. When all of these conditions are met, the child has an excellent chance to remain seizure-free off antiepileptic drugs.
Table Risk Factors for Predicting Recurrent Seizure in Children
|EEG: no epileptiform discharges||EEG: epileptiform discharges|
|Diagnosis||Neuro exam, normal||Neuro exam, abnormal||Neuro exam, normal||Neuro exam, abnormal|
No matter how good the odds, however, there is a chance that the seizures will recur, and no matter how bad the odds, there is a chance that they will not. Many cases fall between the extremes, making the decision more difficult. As a general rule, it is usually worthwhile to attempt to discontinue the medication after 2 years of seizure-freedom. When the child has two or more risk factors for seizure recurrence (first seizure after 12 years of age, neurologic or intellectual disabilities, or complex partial seizures), it may be reasonable to continue antiepileptic drugs until the child has been seizure-free for 3 or 4 years before attempting to withdraw them.
Signs indicating a greater chance of seizure recurrence off antiepileptic drugs are a progressive brain disorder or brain damage such as a birth injury; viral infection of the brain; head injury, developmental delay, mental retardation, or other neurologic abnormalities; the presence of epilepsy waves or moderate to severe slowing on the EEG; and seizures that were not easily controlled with antiepileptic drugs. When all of these factors are present, the chance of seizures recurring after medication is stopped is 50% or more. These are average risks, however, which cannot easily be applied to a particular individual.
Some times are better than others for stopping antiepileptic drugs. For example, a girl who is on a gymnastics team and who does difficult dismounts on the uneven parallel bars probably should not begin tapering medications shortly before the gymnastic season. Summer camp, when the child will be swimming and boating, presents a similar situation. For those approaching driving age, consider a trial off antiepileptic drugs at least 6-12 months before they are eligible for a license.
When all of these risks are considered, some parents and children may ask, “Why not simply continue to take the drugs? They don’t seem to be doing any harm.” If there is a moderate to high risk of seizure recurrence, and the medications have few side effects, the risks of stopping the drug may outweigh the benefits.
The greatest danger of stopping antiepileptic drugs is the risk of recurrent seizures. If the medications are stopped abruptly, a recurrent seizure might be more severe or prolonged than the previous seizures.
Discontinuation of an antiepileptic drug can cause a withdrawal reaction. The rapid withdrawal of barbiturates (phenobarbital and primidone) or benzodiazepines (clonazepam, clorazepate, diazepam, lorazepam, and clobazam) carries the highest risk of a seizure or unpleasant symptoms such as anxiety, irritability, a racing heart, difficulty sleeping, sweating, and abdominal pain. Withdrawal symptoms are reduced or eliminated when the dosage is lowered very slowly. Rapid discontinuation of any antiepileptic drug can be dangerous and cause status epilepticus and should only be done under a doctor’s supervision.
When an antiepileptic drug is tapered or withdrawn, seizures may occur because the drug was needed to control them. Depending on the type and severity of the seizures, the antiepileptic drug(s) may need to be restarted, although the child may remain seizure-free at a lower dosage than before. Differentiating this type of seizure recurrence from a withdrawal seizure is important, because withdrawal seizures can be managed by a temporary increase in the dosage followed by more gradual tapering.
If antiepileptic drugs are stopped, the child, family, and school need to be prepared for a possible seizure. During the tapering and for at least 3-6 months after stopping the medications, the child’s risk of a seizure is somewhat higher than usual, and simple precautions should be taken, (see Table Tips on Discontinuing Antiepileptic Drugs). The child should not swim without close supervision or climb to high places. Three quarters of seizure relapses occur within 1 year of stopping the medication.
Table Tips on Discontinuing Antiepileptic Drugs
|• First-aid management should be reviewed with the child, the parents, and other caregivers.|
|• The usual medication should be kept on hand in case the child’s seizures recur.|
|• If a seizure occurs, it may be appropriate to give the child a single dose of medication before contacting the doctor.|
|• If status epilepticus is a concern or access to medical care is a problem, parents should be taught how to administer diazepam (Diastat) rectally or buccal midazolam when a seizure lasts longer than 5 minutes.|
|• A child who has a recurrent seizure is expected to be depressed, upset, or angry, but if the mood change persists longer than a week, a visit to the doctor is recommended.|
|• It may be comforting to use an intercom system between the parent’s and child’s bedrooms or an alerting device, such as the one made by Fisher-Price and costing less than $50, at bedtime or when the child is asleep in case of a seizure recurrence. For a greater level of monitoring, a device can detect movement (detector under mattress) and signal parents in their room, although a certain amount movement during the seizure is needed to activate the device (-$350).|
If a seizure recurs after a period of freedom from seizures, it is an emotional setback for both the child and the family. Discuss the possibility. When people are aware that something is possible, they can handle it better if it happens. Although children (and parents!) often will privately worry about a possible seizure, their fear diminishes with time.
A rare consequence of discontinuing the medication is the reemer gence of difficult-to-control seizures or the development of intolerance to an antiepileptic drug that was previously well tolerated. Luckily this is very uncommon.
Benefits of Stopping Medication
In the best of all worlds, when the medications are stopped, seizures will not recur and the child will feel better and will have improved school performance and behavior. When a child takes a medicine for more than 1-2 years, it can be difficult to estimate the effect that the drug has on the child’s behavior. This is particularly true if the dosage was gradually increased over a long period. In many cases, although the medication was thought to have no side effects, the child’s alertness, ability to concentrate, memory, ability to reason, and behavioral problems such as irritability and hyperactivity improve after the medication is stopped. Some antiepileptic drugs, however, such as carbamazepine, lamotrigine, and valproate, can have positive effects on a child’s mood and behavior, and occasionally their discontinuation is associated with increased behavioral problems.
Although most forms of childhood epilepsy are outgrown, some forms are associated with a high risk of recurrent seizures if the medications are stopped. If the electroencephalogram shows abundant epilepsy waves or epilepsy waves arising from multiple regions of the brain, the risk of seizures after stopping medications is high. Juvenile myoclonic epilepsy, for example, is associated with a high rate of seizure recurrence after antiepileptic drugs are stopped. This epilepsy disorder varies dramatically in its severity, however, and some children have only mild myoclonic jerks a few hours after awakening. For them, stopping the medication may be reasonable. In Lennox-Gastaut syndrome, the seizures are severe and difficult to control. If control is achieved, it is usually wise to continue the medication or possibly reduce the dosage of the medication slightly.